Latest Heart News
Low-dose aspirin is a standard therapy for people at increased risk of a heart attack or stroke. But many eventually stop taking it, or at least consider quitting, said Dr. Johan Sundstrom, the lead researcher on the new study.
Sometimes it's because of side effects, such as upset stomach, according to Sundstrom, a professor at Uppsala University, in Sweden. Other times, he said, it's simple "forgetfulness."
His team wanted to find out what happened when patients quit their low-dose aspirin.
The investigators looked at medical records from more than 600,000 Swedish adults who'd been prescribed aspirin to prevent cardiovascular trouble. (In Sweden, it's given by prescription, not over-the-counter, as in the United States.)
The findings, Sundstrom said, underscore the importance of sticking with an aspirin regimen -- especially for people who've already had a heart attack or stroke.
Dr. Nieca Goldberg, a spokesperson for the American Heart Association, agreed.
She also pointed out that the risks associated with quitting aspirin seem to go up quickly, and then stay elevated.
"There is evidence that once you stop aspirin, the blood's clotting tendency goes up," said Goldberg. She is medical director of the Women's Heart Program at NYU Langone Medical Center in New York City.
That's called a "rebound effect," she said.
The message, according to Goldberg, is straightforward: "If you've been prescribed aspirin to prevent cardiovascular disease," she said, "don't stop taking it without talking to your doctor first."
The findings, published in the Sept. 26 issue of Circulation, are based on records from over 601,000 patients aged 40 and up. All were on low-dose aspirin to begin with, but over three years, about 15 percent stopped taking it.
Overall, the study found, those risks were 37 percent greater for patients who'd quit aspirin.
Quitting was more risky for patients using aspirin for secondary prevention. For every 36 patients who dropped their aspirin regimen, there was one additional cardiovascular complication each year.
Quitting was also a gamble for patients on aspirin to prevent a first-time heart attack or stroke. For every 146 of those patients, there was one additional cardiovascular complication per year, the findings showed.
Aspirin can cause side effects, like stomach upset. If that's the case, Goldberg said, talk to your doctor. There may be a simple fix, such as taking the medication with food.
Sometimes the side effect is not due to aspirin, but to another medication or supplement -- or combination thereof, she noted.
"It's not 'just' aspirin," she said. "And quitting it could be harmful."
Copyright © 2017 HealthDay. All rights reserved.